Adverse reactions of Achilles tendon xanthomas in three hypercholesterolemic patients after treatment intensification with niacin and bile acid sequestrants.

Published

Journal Article

Multiple cholesterol-reducing therapies have been shown to induce the regression of tendon xanthoma in patients with familial hypercholesterolemia. We present 3 cases of adverse reactions in Achilles tendon xanthomas after the addition of niacin and bile acid sequestrants to ongoing statin therapy. Reduction in tendon dimensions and marked softening of xanthomas were interpreted as cholesterol removal from heavily infiltrated tissue sites. In 2 cases, changes in the xanthomas occurred despite only minor lipoprotein improvements, raising the possibility of direct drug effects in cholesterol-infiltrated tissue. Intriguingly, recent studies have described niacin receptor-mediated effects in macrophages. In summary, although adverse reactions in Achilles tendon xanthomas appear to be infrequent, clinicians should be aware of this phenomenon in their patients after intensifying lipid treatments, especially with the use of niacin in patients with familial hypercholesterolemia. Xanthoma responses may provide clues to new pharmacologic effects in cholesterol-infiltrated tissues.

Full Text

Duke Authors

Cited Authors

  • Lakey, WC; Greyshock, N; Guyton, JR

Published Date

  • March 2013

Published In

Volume / Issue

  • 7 / 2

Start / End Page

  • 178 - 181

PubMed ID

  • 23415439

Pubmed Central ID

  • 23415439

International Standard Serial Number (ISSN)

  • 1933-2874

Digital Object Identifier (DOI)

  • 10.1016/j.jacl.2012.11.002

Language

  • eng

Conference Location

  • United States